by Neil Bauman, Ph.D.
A lady wrote,
I have been on Lyrica for about 4 years now. I started at 25 mg a day and now I’m up to 1200 mg a day. This drug has done some terrible things to me. I want to come off Lyrica. I have tried and failed due to the withdrawal being so hard. I have just given up.
It is so sad that you have given up trying to get off this drug. Things are going to continue to go from bad to worse the longer you are on it as you also know. Thus, you need to get off it before it is too late.
Pregabalin (Lyrica) is quite an ototoxic drug. It can cause hearing loss, hyperacusis, tinnitus, ataxia, dizziness, equilibrium disorders, nystagmus, vertigo and ear infections.
Here are five stories of real people and what happened to their hearing when they took Pregabalin.
A man wrote, “My mother-in-law has been on Lyrica for over 2 years for neuropathy pain. Each time the dosage has been increased her hearing is noticeably worse within days of the increase. Her hearing has gone from 55-60% loss to over 80% loss in less than 2 years.”
A lady explained, “I took Lyrica for about two years and noticed increasing occasional hearing loss, severe tinnitus and occasional pain in my left ear. I continued to take Lyrica and then reading more about it decided to taper off and quit this drug. I have been off it for a month and a half. My hearing has dramatically improved. I still have some tinnitus, but is great to hear normal sounds again!”
A lady lamented, “I have been taking Lyrica for the past 4 years. My hearing has gotten so bad I feel like at this rate, I’m going to be deaf before 2 more years go by.”
A lady explained, “I was on Lyrica and started noticing that I was losing my hearing, more in my left ear than right, so I stopped taking the Lyrica. My hearing has continued to deteriorate to the point that I have been told that I need hearing aids. I still have terrible ringing in my ears and I have been off of the medication for 2 months now.”
A man reported, “After taking Lyrica for 6 months for pain relief I have gone suddenly deaf in my right ear and now have to have a hearing aid, but it doesn’t help. ’I’ve been off the Lyrica for 3 months now, but my hearing hasn’t come back.”
As the above stories so eloquently show, Pregabalin does indeed harm our ears. It is definitely not my choice of a drug to take—and this is just the ear effects of this drug. It causes many other serious side effects to your body as you now know.
Getting off Pregabalin will not be easy. The secret is to taper off very slowly over the course of a year or so. That would be a taper of 1/3 of 1% per day. This will give your body a chance to adjust as you slowly wean yourself off this drug.
Unfortunately, there are a number of drugs like Pregabalin that “hook” you so it is most difficult to get off them. That is why I suggest not taking drugs longer than about 2 weeks. You need to find the underlying cause of your problem and then treat it, not treat the symptoms like doctors so often do. That never gets rid of the problem so you are stuck on drugs for life and have to deal with all the consequent side effects.
If you want to look up the ototoxic side effects of Pregabalin or any other ototoxic drugs, see my book Ototoxic Drugs Exposed 3rd edition. This book contains information on the ototoxicity of 877 drugs, 35 herbs and 148 chemicals.